peripheral neuropathy from CAPOX

  • 7 replies
  • 89 subscribers
  • 443 views

Hi I had my infusion on Tuesday oxaliplatin I was wondering how it has affected people. I have sore hands and fingers as well as problems eating because my jaw hurts. My face on the left side goes numb if I over do things. My Stoma has been really slow in working now taking laxative. I am having this treatment due to tumor deposits found after stoma operation which is permanent because I have had rectum removed.

Are these normal side effects I have been told they can be permanent.

  • Hi  Yes these are common side effects of Capox - particularly the oxaliplatin. The pain in your jaw is probably first bite syndrome which should hopefully ease after a couple of days - it can help if you take a small initial first bite before eating as normal.

    Peripheral neuropathy can affect the hands and feet and can cause a tingly feeling when touching anything below room temperature. It tends to increase throughout your treatment and can continue after your treatment ends so keep an eye on it and mention it to your nurses especially if your feet start to go red. Keep your hands and feet well moisturised. PN can be permanent - my feet still feel like the skin is too tight on them 7 years down the line and others have had a worse experience so keep your nurses up - to - date. I’ve attached a link to a post from a couple of months ago about PN

     Peripheral neuropathy after chemo 

    Take care

    Karen x

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm
  • Hi  

    Just had my 8th infusion of FOLFOX (includes oxaliplatin), and it's been quite bad from the start. Cramping lips and fingers and throat spasms as I walk out just after the infusion. I now take an electric water bottle, charge it up a few minutes before leaving the infusion suite and put it on my throat. Today was better due to the nice weather. For my hands, I rub 4 drops of sweet almond oil (could be any carrier oil) with a drop of turmeric oil and it warms them up. I already  had oxaliplatin 5 years ago and the neuropathy seemed to get worse for 3 months after chemo and then faded away (was leaving in NZ back then and wearing flip flop felt like I permanently had sand between my toes due to the tingling, even when I was in Australia for a week with soaring temperatures! I When I first take a mouthful and it activates the saliva glands it gets very painful but fades again as I keep eating, it does the same when I get teary, I get really painful eyes for a few seconds. Haven't found anything to help with that. I get really bad mouth ulcers too and I swapped the Difflam prescribed (which numbs the mouth, kill all bacteria, including the good one, but doesn't help healing) with a mouthful of coconut oil that I keep in my mouth 3-5min before spitting it out (in a tissue for the bin, no the sink!) and it has been miraculous.

    I hope that helps,Cecile

  • Very Clever  . 
    We used the electric hot water bottle to heat mum ‘s hands when she was giving blood but I have never heard of the Turmeric oil before . 
    We used a flask of tepid water for mum’s throat spasms and she would sip it , but there was always the worry it was too hot . The electric hot water bottle would have been perfect . 

    Community Champion Badge

    Helpline Number 0808 808 0000

  • Hi Karen 

    Thanks that's reassuring x

  • Hi Cecile 

    Thanks so much for the reply I will try your suggestions.

    Hopefully things will ease in coming weeks.

    Hope everything gets better for you too x

    Linda

  • I have these after the oxaliplatin infusion. The jaw thing only lasts a few bites and just putting my hands over my cheeks while I chew helps a lot. The pins and neechss been quite bad for me  getting into my nose and eyelids as well as hands and feet. My doc has reduced the dose of oxaly this round and it has helped to reduce these side effects a hit.

  • Hi Aquamarine 

    Thank you for replying 

    I spoke.to the lead nurse about the side effects

     Because of my vomiting and pins and needles they have deferred my treatment for a week. I lost 7lbs in a week.

    They are now going to drop the dose for my next session. Hopefully this will make it easier for side effects Fingers crossed